Alert archive / Montana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 63, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jul 10, 2012, 7:04 PM MDT for Phillips County, Montana. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2012, 7:04 PM MDT (01:04 UTC)
- Expired
- Jul 10, 2012, 7:30 PM MDT
- In force
- 26 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
County Phillips County, MT
The radar
The Glasgow radar (KGGW), 97 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 7:05 PM MDT | HAIL 0.5 | 20 Ne Whitewater, MT | DIME AND PEA HAIL COVERING THE YARD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 324 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 3125 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
246
WUUS55 KGGW 110104
SVRGGW
MTC071-110130-
/O.NEW.KGGW.SV.W.0063.120711T0104Z-120711T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
704 PM MDT TUE JUL 10 2012
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
* UNTIL 730 PM MDT.
* AT 656 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
NORTHEASTERN PHILLIPS COUNTY...OR 21 MILES NORTHEAST OF
WHITEWATER...AND MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL AREAS OF PHILLIPS
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4900 10718 4899 10718 4879 10731 4894 10746
4900 10745 4901 10725
TIME...MOT...LOC 0104Z 212DEG 18KT 4901 10728
$$
GILCHRIST
WEATHER.GOV/GLASGOW1 follow-up statement
923
WWUS55 KGGW 110125
SVSGGW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
725 PM MDT TUE JUL 10 2012
MTC071-110132-
/O.EXP.KGGW.SV.W.0063.000000T0000Z-120711T0130Z/
PHILLIPS-
725 PM MDT TUE JUL 10 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PHILLIPS COUNTY
WILL EXPIRE AT 730 PM MDT...
AT 722 PM MDT...THE SEVERE THUNDERSTORM IN NORTHEASTERN PHILLIPS
COUNTY HAS MOVED OUT OF THE COUNTRY SO THE WARNING WAS ALLOWED TO
EXPIRE.
LAT...LON 4900 10718 4899 10718 4879 10731 4894 10746
4900 10745 4901 10725
TIME...MOT...LOC 0122Z 212DEG 18KT 4909 10721
$$
GILCHRIST
WEATHER.GOV/GLASGOWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:30 PM MDT, 4 hours 34 minutes earlier.
Area forecast discussion, Jul 10, 2:30 PM MDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 230 PM MDT TUE JUL 10 2012 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY... WATER VAPOR WAS SHOWING AN UPPER RIDGE OVER THE WESTERN STATES TODAY BUT A DECENT DISTURBANCE HAS MOVED INTO THE NORTHERN ROCKIES WITH PLENTY OF MOISTURE ASSOCIATED WITH IT. THE DISTURBANCE WAS STRONG ENOUGH TO SUPPORT THUNDERSTORMS OVERNIGHT. THIS DISTURBANCE SEEMS TO BE CAUGHT ON WELL BY THE SHORT TERM MODELS AND BRINGS INCREASED THUNDERSTORM ACTIVITY TO THE CWA FOR TONIGHT. THE MAIN IMPACTS LOOK TO BE PLENTY OF CLOUD TO GROUND LIGHTNING AND GUSTY WINDS. MORE IMPACTS IN REGARDS TO FIRE WEATHER ARE MENTIONED IN THE FIRE DISCUSSION BELOW. THE MODELS THEN FALL INTO DISAGREEMENT FOR WEDNESDAY AND WEDNESDAY NIGHT IN REGARDS TO THUNDERSTORM ACTIVITY. THE GFS HAS TURNED MUCH QUIETER WHILE THE NAM KEEPS MORE THUNDERSTORMS AROUND. HAVE GONE MIDDLE OF THE ROAD FOR NOW AND WILL LET LATER SHIFTS GET A BETTER LOOK. JAMBA .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... EXTENDED UPDATE...NO MAJOR CHANGES TO THE EXTENDED. SORT OF A "DIRTY" RIDGE OVER THE REGION THROUGH THE PERIOD...MEANING THAT THE UPPER LEVEL PATTERN REMAINS WITH HIGH PRESSURE FOR THE MOST PART BUT SURFACE TROFS FORM AND MOVE OFF THE CANADIAN ROCKIES. THINGS CHANGE UP A LITTLE BIT BY LATE SATURDAY AS A LOW COMING FROM THE PACNW MOVES INTO THE NORTHERN ROCKIES BRINGING IN A WEST/SOUTHWESTERLY FLOW. IF WE CAN GET SOME MOISTURE INTO THE AREA...COULD SEE SOME THUNDERSTORMS THROUGHOUT THE PERIOD...BUT PINPOINTING A SPECIFIC EVENT TO FOCUS ON IS NOT SOMETHING THAT STICKS OUT IN CREATING THE EXTENDED FORECAST. NO SIGNIFICANT CHANGES MADE TO THE EXTENDED FORECAST IN THIS AFTERNOON UPDATE. FRANSEN PREVIOUS DISCUSSION... UPPER RIDGE OVER THE WESTERN STATES EXPECTED TO FLATTEN AS A SERIES OF SHORTWAVE TROFS MOVE ACROSS NORTHERN CANADA. MODELS NOW STARTING TO DEVELOP A CUT OFF UPPER LOW OVER THE PACIFIC NORTHWEST COAST BY THE END OF THE WEEK. THIS FEATURE COULD HELP PULL MONSOONAL MOISTURE INTO MONTANA. LOW LEVEL SOUTHEAST FLOW...WHILE WEAK...WILL ALSO HELP KEEP SURFACE DEW POINTS HIGH...AT LEAST OVER THE EASTERN ZONES. SOME WEAK ENERGY ALSO EXPECTED TO MOVE THROUGH THE FLOW OVER THE WEEKEND...ALTHOUGH BEST ENERGY WILL BE WELL TO THE NORTH...SHOULD LEAD TO AT LEAST ISOLATED THUNDERSTORM DEVELOPMENT. ABOVE NORMAL TEMPERATURES WILL CONTINUE ALTHOUGH FLATTENING OF THE RIDGE WILL RESULT IN SLIGHT LOWERING OF TEMPERATURES INTO NEXT WEEK. EBERT && .AVIATION... VFR CONDITIONS FOR THE MOST PART BUT THERE COULD BE SOME WIDELY SCATTERED THUNDERSTORMS ACROSS NE MT THIS EVENING. CONVECTION WILL DROP OFF AFTER 11/06Z BUT COULD SEE SOME SHOWERS IN THE KGDV TO KSDY REGION AFTER 14Z AGAIN. LIGHTER WINDS WILL GRADUALLY VEER AROUND TO THE NORTHWEST AT 10-15KTS OR SO AFTER 11/12Z THROUGH 11/18Z. FRANSEN && .FIRE WEATHER... THE THUNDERSTORM ACTIVITY TONIGHT TO BE MORE ACTIVE THAN PREVIOUSLY THOUGHT. IN ADDITION...FIRE STARTS OCCURRED WITH THUNDERSTORMS YESTERDAY...THEREFORE WILL ISSUE A RED FLAG WARNING FOR ZONES 134-137 FROM 3 PM TODAY TO LATE TONIGHT. CLOUD TO GROUND LIGHTNING AND ASSOCIATED GUSTY WINDS WILL BE THE MAIN THREATS. ANOTHER ROUND OF THUNDERSTORMS MAY BUILD UP AGAIN LATE WEDNESDAY BUT AT THIS POINT DO NOT LOOK TO BE AS IMPRESSIVE. IF THIS CHANGES...ANOTHER RED FLAG WARNING MAY BE NEEDED. JAMBA && .GLASGOW WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 6 AM MDT WEDNESDAY FOR MTZ134>137. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 10, 3:15 PM MDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 315 PM MDT TUE JUL 10 2012 MTZ016-017-021-022-059>061-111200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- PETROLEUM-GARFIELD-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS- NORTHERN VALLEY- 315 PM MDT TUE JUL 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING IS IN EFFECT THROUGH TONIGHT FOR THUNDERSTORMS AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THUNDERSTORMS ARE POSSIBLE IN THE AREA LATE WEDNESDAY. SOME OF THESE MAY BE STRONG WITH GUSTY WINDS AND BRIEF HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ018>020-023>027-062-111200- DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE- WIBAUX-EASTERN ROOSEVELT- 315 PM MDT TUE JUL 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS CAN BE EXPECTED TO AFFECT THE AREA THROUGH WEDNESDAY NIGHT. CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND BRIEF HEAVY RAIN CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THUNDERSTORMS ARE POSSIBLE IN THE AREA LATE WEDNESDAY. SOME OF THESE MAY BE STRONG WITH GUSTY WINDS AND BRIEF HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 10, 6:47 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 647 PM MDT TUE JUL 10 2012 MTZ059-061-110130- PHILLIPS-VALLEY- 647 PM MDT TUE JUL 10 2012 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA... NORTHEASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA... UNTIL 730 PM MDT. AT 642 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES NORTHEAST OF WHITEWATER...MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE... RURAL AREAS OF NORTHEASTERN PHILLIPS COUNTY... RURAL AREAS OF NORTHWESTERN VALLEY COUNTY... LAT...LON 4900 10684 4873 10731 4890 10757 4900 10754 TIME...MOT...LOC 0047Z 211DEG 20KT 4888 10739 BARNWELL WEATHER.GOV/GLASGOW
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 6:47 PM MDT | Special Weather Statement | GGW | 43 min | |
| Jul 11, 3:07 PM MDT | Special Weather Statement | GGW | Valley | 53 min |
| Jul 11, 3:39 PM MDT | Severe Thunderstorm Warning | GGW | McCone, Valley | 66 min |
| Jul 11, 4:01 PM MDT | Special Weather Statement | GGW | Richland | 59 min |
| Jul 11, 4:38 PM MDT | Special Weather Statement | GGW | McCone | 52 min |
| Jul 11, 4:43 PM MDT | Severe Thunderstorm Warning | GGW | Roosevelt, Valley | 62 min |
| Jul 11, 5:22 PM MDT | Special Weather Statement | GGW | Richland | 23 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.